Rapidly reversible multiorgan failure after ingestion of “Molly” (pure 3,4-methylenedioxymethamphetamine): a case report
Trupti Vakde, M. Díaz, Kalpana Uday, R. Duncalf
Journal of Medical Case Reports June 18, 2014 DOI: 10.1186/1752-1947-8-204 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | 24-year-old Hispanic man |
| Interventions | supportive care mechanical ventilation |
| Topics | MDMA |
| Citations | 16 |
| Key findings | A patient developed rapid multiorgan failure after ingesting MDMA that was not associated with hyperthermia, rhabdomyolysis, or hyponatremia, and fully recovered with supportive care. |
Abstract
Introduction“Molly” is a street name for pure 3,4-methylenedioxymethamphetamine, an amphetamine derivative which acts by enhancing the release of neurotransmitters such as serotonin, dopamine and norepinephrine. This produces euphoria, increased sensory awareness and central stimulation that make it a popular club drug. Nevertheless, it is also associated with serious side effects. We report an unusual case of rapid multiorgan failure after ingestion of “Molly”. Unlike previously described patterns of 3,4-methylenedioxymethamphetamine-related organ failure, our case does not appear to be related to hyperthermia, rhabdomyolysis or hyponatremia.Case presentationA 24-year-old Hispanic man presented to our hospital with an episode of seizure and subsequently developed acute kidney injury, respiratory failure requiring mechanical ventilation and congestive heart failure after ingestion of “Molly”. He rapidly recovered with supportive care and was discharged home.ConclusionsThe spectrum of complications associated with 3,4-methylenedioxymethamphetamine is wide and patient presentation may vary. Moreover, there appears to be multiple mechanisms involved in organ failure. Drug toxicity should be suspected while evaluating a patient with multisystem organ failure of unclear etiology. Treatment is generally supportive sometimes requiring mechanical ventilation and hemodialysis. Nevertheless, complete reversal of organ failure can be expected.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |
Citations in the library
Cited by 7
- MDMA and MDMA-Assisted Therapy. American Journal of Psychiatry 2025
- MDMA interactions with pharmaceuticals and drugs of abuse Expert Opinion on Drug Metabolism & Toxicology March 31, 2020
- Use of the CytoSorb adsorption device in MDMA intoxication: a first-in-man application and in vitro study Intensive Care Medicine Experimental June 21, 2020
- Key interindividual determinants in MDMA pharmacodynamics Expert Opinion on Drug Metabolism & Toxicology January 5, 2018
- Psychedelic-Assisted Therapy in Military and Veterans Healthcare Systems: Clinical, Legal, and Implementation Considerations. Current Psychiatry Reports October 1, 2023
and 2 more in the library
Cites 6
- Multiple MDMA (Ecstasy) Overdoses at a Rave Event Journal of Intensive Care Medicine May 28, 2012
- Fatal multi-organ failure after suicidal overdose with MDMA, `Ecstasy': case report and review of the literature Human & Experimental Toxicology February 1, 1999
- Acute medical problems due to Ecstasy use. Case-series of emergency department visits. October 29, 2005
- Metabolites of MDMA induce oxidative stress and contractile dysfunction in adult rat left ventricular myocytes. Cardiovascular toxicology March 2009
- The agony of ecstasy: MDMA (3,4-methylenedioxymethamphetamine) and the kidney. Clinical journal of the American Society of Nephrology : CJASN November 2008
and 1 more in the library